Phenytoin Induced Cutaneous B Cell Pseudolymphoma

Indian J Dermatol. 2015 Sep-Oct;60(5):522. doi: 10.4103/0019-5154.164437.

Abstract

Cutaneous pseudolymphomas are benign lymphoproliferative processes mimicking lymphomas clinically and histologically. One of the precipitating factors for pseudolymphoma is drugs like anticonvulsants, antidepressants and angiotensin-converting enzyme inhibitors. According to existing literature phenytoin-induced cutaneous pseudolymphomas are usually T-cell predominant. Most often withdrawal of the drug with or without short-course systemic steroids can attain a cure. Rarely malignant transformation has been reported years later despite withdrawal of the offending drug, which necessitates a long-term follow up of the affected. We report an 80-year-old male patient who was receiving phenytoin sodium and who presented with diffuse erythema and infiltrated skin lesions which histologically resembled cutaneous B-cell lymphoma. Substituting phenytoin with levetiracetam achieved resolution of symptoms. Further evaluation was suggestive of a reactive process. A detailed drug history is of paramount importance in differentiating drug-induced pseudolymphoma from lymphoma. Searching literature we could not find any previous reports of phenytoin-induced cutaneous B-cell pseudolymphoma.

Keywords: Cutaneous B-cell pseudolymphoma; histology; phenytoin.